NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 18, 5:08 AM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Mar 18, 5:08 AM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
608 AM EDT Thu Mar 18 2021
...Updated Aviation Discussion...
.Short Term...(Today through Friday)
Issued at 311 AM EDT Thu Mar 18 2021
...Wind Advisory from 8 AM to 8 PM Today...
Widespread rain with a few storms is expected for today as an upper
level low pressure system passes through the Midwestern states. As
of early this morning, the surface low pressure system was crossing
into southern Illinois. During much of the overnight hours,
precipitation has struggled to make it very far into Indiana which
seems to be due to the fact that much of the moisture has been
robbed by the convection across the southern Gulf states. Surface
flow remains easterly with little additional moisture advection. Do
think that rain will slowly become more widespread later this
morning as the low pressure moves closer and the strong low to mid
level lift arrives.
The threat for thunder appears fairly minimal with the expected
falling temperatures today, so will cap the mention at just SChc.
With the overall lack of strong convection, that should also lead to
slightly lower QPF amounts compared to what previous forecasts had,
but with the fairly persistent rain, still expected amounts of
around an inch for much of the area. The primary concern for the
daytime hours looks to be strong winds with the core of the 850mb
LLJ over the area by mid afternoon. That combined with the
increasing pressure gradient forces should bring winds to around 40-
45 mph at times for much of the forecast area. The main question
will be whether the precipitation and clouds limit the depth of the
mixing layer, but models seem to show an area of nearly dry
adiabatic winds up to around 900mb which should be just deep enough
to tap into those higher winds. Will make a slight southward
expansion of the wind advisory to account for the increased
confidence in these higher winds.
The surface low will pass to the south and after 00Z will be
southeast of the forecast area. After that point forcing quickly
comes to an end as Indiana ends up on the northwestern side of the
surface low. Do think there may be a brief period where snow is
possible, but overall coverage should be minimal with precipitation
generally ending before temperatures fall to near freezing. As the
low exits, winds should come down enough to be below criteria for
the Wind Advisory by around the same time. Clouds will quickly move
out late tonight which should allow for temperatures to drop into
the upper 20s.
Dry and quiet weather then arrives for Friday as skies clear. CAA
behind the system will keep temperatures seasonably cool but with
the strong sun, conditions will feel closer to normal.
&&
.Long Term...(Friday night through Wednesday)
Issued at 311 AM EDT Thu Mar 18 2021
...Dry and Pleasant Late Week through Monday...
...Potential Severe Weather and Flooding Pattern Emerges Mid Week...
Long term period looks to start on a dry, pleasant, and warming note
as high pressure dominates the area at the surface and aloft. A very
dry column noted in forecast soundings, and as time goes on expect a
more and more well mixed afternoon boundary layer across the area.
Currently in the vegetation preemergence portion of the spring where
guidance tends to underestimate mixing impacts on dewpoints, and to
a degree on temperatures, as well as when models tend to take a bit
to fully incorporate the impact of increasingly strong spring
sunshine. Have made adjustments during the dry period to increase
diurnal temperature range, particularly on the max temp side, and to
better depict mixing out of very shallow, gradually moistening
dewpoints as time goes on and southerly flow begins to establish
itself. This will likely have implications for fire weather
conditions down the line.
As we get through what should be a very pleasant weekend and get
into early next week, the next longwave trough pushes into the
western US and begins to wrap up/close off another strong low
pressure system over the panhandles, hooking it up into the upper
Great Lakes during the work week. This will require a return of
precipitation chances as early as Tuesday and continuing through the
remainder of the period. Some model depictions of the first of what
may be two low pressure systems depict an overall evolution and
track not that dissimilar from what local research has shown to be
potential severe weather producers, and will have to monitor this
evolution, and particularly timing, closely as we get toward Tuesday
and Wednesday. CIPS analogs show some solid support for this, albeit
with all the caveats that come with a time horizon of day 6-7.
Upper level flow in the larger longwave trough becomes quite
meridional/boundary parallel with the second low pressure system as
the tail end of the baroclinic zone slows near the very end of the
forecast period/midweek next week, and another shortwave or closed
low pivots through the longwave trough. This setup could produce a
direct fetch of tropical moisture into the area, and along with the
forcing aligned parallel to the slowed boundary, produce a setup mid
week for possible heavy rain and hydrologic issues. This will also
need close monitoring over the next several days.
&&
.Aviation...(12Z TAF Issuance)
Issued at 608 AM EDT Thu Mar 18 2021
IMPACTS:
-IFR to LIFR cigs through much of the day, becoming IFR after 00Z
this evening
-MVFR to IFR vsbys through the afternoon. Thunder possible, most
likely at BMG
-Northeasterly winds becoming northerly. Wind gusts up to 35-40kts
at times today.
DISCUSSION: Widespread rain to continue through much of the day
leading to IFR to LIFR vsbys and cigs. Isolated thunder is possible
through the morning hours with best chances at BMG. Winds will
gradually become more northerly through the day with frequent gusts
in excess of 30kts and occasional gusts up to 40kts. Rain will come
to an end after 00Z with a gradual weakening of winds through the
overnight hours along with improvement to VFR cigs.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM EDT this evening for INZ021-028>031-
035>049-051>057-065.
&&
Short Term...White
Long Term...Nield
Aviation...White
Hazardous weather outlook, Mar 18, 2:23 AM EST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
323 AM EDT Thu Mar 18 2021
INZ060>064-067>072-190730-
Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
323 AM EDT Thu Mar 18 2021
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
A few thunderstorms are possible through the late morning hours.
Storm motion will generally be to the northeast at 20-30 mph. Outside
of storms, winds will occasionally gust up to 40 mph through the
evening. Rainfall amounts of around an inch today may lead to
isolated flooding of poorly drained areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible Tuesday night through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ021-028>031-035>049-051>057-065-190730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Decatur-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, and Greensburg
323 AM EDT Thu Mar 18 2021
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
A few thunderstorms are possible through the late morning hours.
Storm motion will generally be to the northeast at 20-30 mph. Outside
of storms, winds will occasionally gust up to 50 mph through the
evening. Rainfall amounts of around an inch today may lead to
isolated flooding of poorly drained areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible Tuesday night through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind